I'm new to posting on the boards but have been checking them for a few weeks. I have had GERD for 4 years and was recently diagnosed through endoscopy with large hiatal hernia. I suffer from indigestion, heartburn, chest pain, back pain and all the other fun things that go along with it. I am on prescription Zantac and Nexium and supplement with Gaviscon after meals. My GI doc has prescribed the motility drug Reglan and I have yet to start taking it because of it's scary side effects. Does anyone on the boards have experience with Reglan (good or bad) and can you offer any advice/comments? Thanks!
Hi, I'm the same as you AR/GERD and Hiatal Hernia. I suffer all your symptoms.
I don't know anything about Reglan but was prescribed Nexium 2.5 yrs ago. I never did take it as I was afraid of becoming addicted to it like my friend. Sometimes I think I should give it a go. Do you find it helps you. I do take Gaviscon but because of the H.H it just helps a little. My H.H was not so huge, how big do they need to get before surgery I wonder. Perhaps someone on here will know!..Solofelix.
I've taken Nexium for 4 years, up until 2 months ago it helped me alot. I've had no negative side effects from it at all. I had to add Zantac 150 at night and the gaviscon after meals which I find helps me alot. My hiatal hernia was found about 1 1/2 months ago. I have had to change my diet drastically and take meds regularly to get this under control. My doc said I'm not a candidate at this time for surgery because I am controlling my GERD/reflux with diet and meds. I have alot of uncomfortable days and because of the fear that I was having a heart attack at first, I now have anxiety. So I began using Lexapro 3 weeks ago and that also gave me indigestion and heartburn. It seems I can't win! I may need my GERD meds upped a little to balance things out, but my GI doc doesn't want to do that until I try the Reglan....he prescribed it two weeks ago and I have yet to take the first pill due to the symptoms.
Iím surprised any doctor is still recommending Reglan. Last two GI specialists I spoke to said they definitely didnít prescribe it anymore. I thought it had been banned. I saw nothing wrong with it but I used minimal dosage of 5mg sporadically. My mother who was a nurse for 40 years blamed my facial tics on it. She mainly saw convulsions when it was being used regularly in hospitals. The tics can occur with short term usage. Until youíve seen the full blown tics which are also typical with anti-psychotic drugs you wonít be scared. Itís pretty much an incurable condition and a horrible thing to look at. You pretty much pity a person who has that. Since Propulsid was banned I guess some doctors may fall back on it because I donít know of many other motility drugs. If your doctor is recommending many old drugs like Reglan that can be a red flag.
I still have not used the medication. My GI doc will be upset with me when I go back next week, because I was supposed to have used it until my next appointment, even though I told him I was scared of the side effects. I'm sure he will not be happy with me. At the time, I had also just started using Lexapro. i didn't want to start yet another medication until I got used to one thing at a time. I'm still scared to try Reglan, and probably won't use it in spite of what he says. He has been pushing this medication for 2 months now.
I was prescribed Reglan last week in the ER for stomach pain while they referred me to their Gastro specialist. I didn't realize it in the ER when they put it in my IV because Id been there for 7 hours straight, was cold, hurting and just done with the whole experience(especially having gone to the ER after being at work all day), but I got severe anxiety from it then and the next day. I read the warning label and it said to seek medical attention if I had anxiety or the inability to sit still or want to pace.
I hate feeling anxious, because I used to have severe anxiety so I immediately stopped taking it after realizing it was the Reglan making me feel that way.
I don't think any of us meant to scare you. All medications have side effects, some more severe than others. Most people do not get the same effects if any at all. If you've been on it and seen nothing but good things I would not worry about anyone elses side effects. I'm glad it is working for you.
My intent isnít to scare you. I can tell you there are dozens of law firms who advertise regularly on television looking for Reglan users because of the devastating and irreversible side effects. Personally it never scared me and still doesnít but it should have. It may speed on your bowels somewhat but most people discontinue usage after a few days because overall itís not very effective. It shouldnít increase your anxiety levels. It may still be used for gastroparesis or diabetic problems.
Never feel bad about dumping a doctor. I had a doctor tell me I could either use Propulsid (which was banned a year later) or get out of his office and never come back. I had told him I was a little uncomfortable with it. He even refused to shake hands when I said ďso be itĒ. When he replied even more nastily I suggested he needed to see a doctor a little bit more than me.
As for digestion and motility I suggest walking to speed up the bowels which in many cases can reduce GERD and IBS. My theory is there is an oxygen(gas) balance that must be kept in the stomach to keep acid from expressing itself. Mild exercise can help because youíre in effect utilizing more oxygen which finds its way to the stomach with gulping. The oxygen therby forces the acid down until the stomach empties. On the other hand even though PPIís are a great boom particularly for EE they reduce this balance I mention. In other words some foods can trigger excess acid but it is not the food but making the body work properly once again.
As for the Lexipro you may be experiencing anxiety or depression and the doctor feels this is the answer for your particular situation.
It's funny, I just now am suffering from side effects. Well, one. I already have bad anxiety, I have noticed that since on the Reglan, I am suffering from more intense more frequent anxiety attacks. Other than that, my nausea is gone. I did inform my new Oncologist of the more frequent attacks. But my only other option was for them to put me back on the meds that weren't working.